Alert archive / Georgia / Special Weather Statements in 2020

Special Weather Statement, NWS Atlanta, GA

July 8, 2020Cobb County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 8, 2020, 6:13 PM EDT for Cobb County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2020, 6:13 PM EDT (22:13 UTC)
Expired
Jul 8, 2020, 6:45 PM EDT
In force
32 min
Issued by
NWS Atlanta, GA
Wind
40

County Cobb County, GA

The radar

The Atlanta radar (KFFC), 54 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.2 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2020-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 251 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2020-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
251 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
663 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

037 
WWUS82 KFFC 082213
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
613 PM EDT Wed Jul 8 2020
 
GAZ031-032-043-082245-
Douglas GA-Cobb GA-Paulding GA-
613 PM EDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS...WESTERN
COBB AND SOUTHEASTERN PAULDING COUNTIES UNTIL 645 PM EDT...

At 613 PM EDT...a strong thunderstorm was over Due West, or near
Marietta...moving south at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning 
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Marietta, Douglasville, Dallas, Smyrna, Kennesaw, Acworth, Powder
Springs, Austell, Hiram, Lithia Springs, Fair Oaks, Sweetwater Creek
State Park, White Water Park, Lost Mountain Park, Brownsville, Jim R
Miller Park, Due West, Dobbins Air Reserve Base and Mableton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3382 8487 3404 8469 3399 8449 3376 8456
      3373 8459 3373 8460
TIME...MOT...LOC 2213Z 022DEG 8KT 3396 8463 

WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 8, 4:01 PM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 8, 4:01 PM EDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
401 PM EDT Wed Jul 8 2020

.SHORT TERM /Tonight through Thursday Night/...
Expect largely diurnal convection to continue through the short
term as deep moisture remains over the region. Lingering surface
boundary from exiting low will provide a focus for convection
tonight. With high precipitable water values, expect stronger
storms to be efficient rain producers.

For Thursday, weak northwest flow will guide two upper level
impluses into the area, promoting afternoon and evening
convection. Models are in good agreement with showing better
initiation over the southern CWA and the northeast Georgia
mountains, so have gone ahead and included likely pops for those
areas for Thursday afternoon. Pops diminish into the late evening
hours.

Near normal to slightly below normal temperatures are expected
through the period.

31

.LONG TERM /Friday through Wednesday/...
A strong upper level high pressure system over the SW United States
will continue to steer low pressure systems from out of the great
lakes through the SE. This nearly continuous upper level trough will
keep pops at chance through the rest of the forecast period. This NW
flow shows the potential to trigger an MCS somewhere in the SE by
the end of the weekend. Severe parameters are showing the potential
for a favorable severe weather environment with a 200mb jet and
steep mid-level lapse rates, especially across northern Georgia.

Temperatures will climb in to the lower 90s by Friday across
northern Georgia and upper 90s across south and central Georgia.
Dewpoints will range from the mid to lower 70s for most of the CWA.
This combination of heat and humidity will push heat indices over
100 for SE portions of the CWA Friday through Sunday. These
temperatures will continue through the forecast period, hovering
slightly above climatological average.

Vaughn

&&

.AVIATION...
18Z Update...
Convection is ongoing/continuing over the western portions of the
state. SCT MVFR with BKN/OVC VFR cigs are present, and some
improvement is expected as storms die off this evening. Lower
storm chances are expected at KMCN and KAHN, otherwise main timing
for TAF sites is 20 to 00z. Winds have generally shifted to the
west side at 4-8kt, and expect them to stay west through the
period. Higher speeds are possible near/in convection. Lowering
ceilings are expected overnight, with BKN IFR by 08-11z.
Improvement expected after 14z. Storms possible again after 18z
Thursday.

//ATL Confidence...18Z Update...
Medium to high confidence on all elements.

31

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  90  72  94 /  30  40  30  40
Atlanta         72  86  73  92 /  60  50  40  50
Blairsville     66  82  66  86 /  40  60  40  60
Cartersville    70  88  71  92 /  50  40  30  50
Columbus        72  90  74  95 /  50  50  30  50
Gainesville     71  86  71  90 /  30  50  30  50
Macon           72  89  73  93 /  50  50  30  50
Rome            71  89  72  92 /  40  40  30  60
Peachtree City  70  88  71  92 /  60  50  30  50
Vidalia         74  90  75  95 /  30  60  30  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...31
LONG TERM....Vaughn
AVIATION...31
Hazardous weather outlook, Jul 8, 12:34 PM EDT, 5 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1234 PM EDT Wed Jul 8 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-091645-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1234 PM EDT Wed Jul 8 2020

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Afternoon thunderstorms are expected to develop across the region
today. Some storms could be strong with heavy rain, lightning,
and gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Thunderstorms are possible each day during the afternoon.
Some severe thunderstorms are possible on Sunday with damaging
winds being the primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jul 8, 1:47 PM EDT, 4 hours 26 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
147 PM EDT Wed Jul 8 2020

GAZ001>004-011-081815-
Chattooga GA-Whitfield GA-Catoosa GA-Walker GA-Dade GA-
147 PM EDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHATTOOGA...WHITFIELD...
CATOOSA...WALKER AND DADE COUNTIES UNTIL 215 PM EDT...

At 147 PM EDT...a line of strong thunderstorms was along a line
extending from Lakeview to Rising Fawn...and moving southeast at 5
mph.

  HAZARD...Winds up to 40 mph...pea sized hail and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Dalton, Lafayette, Summerville, Ringgold, Trenton, Fort Oglethorpe,
Rossville, Chickamauga, Trion, Varnell, Lookout Mountain, Tunnel
Hill, Cohutta, Menlo, Center Post, Subligna, Blue Spring, Fairview,
Linwood and Villanow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3499 8501 3497 8492 3461 8499 3462 8506
      3459 8506 3459 8511 3455 8513 3443 8548
      3446 8550 3498 8560
TIME...MOT...LOC 1747Z 298DEG 6KT 3499 8525 3474 8553

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 8, 1:51 PM EDT, 4 hours 22 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
151 PM EDT Wed Jul 8 2020

GAZ091>093-103>106-081815-
Macon GA-Schley GA-Crisp GA-Dooly GA-Sumter GA-Marion GA-Webster GA-
151 PM EDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MACON...SOUTHERN
SCHLEY...NORTHWESTERN CRISP...SOUTHWESTERN DOOLY...SUMTER...
SOUTHEASTERN MARION AND SOUTHEASTERN WEBSTER COUNTIES UNTIL 215 PM
EDT...

At 151 PM EDT...a line of strong thunderstorms was along a line
extending from Pennington to Friendship...and moving southeast at 35
mph.

  HAZARD...Winds up to 40 mph...pea sized hail and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Americus, Cordele, Ellaville, Oglethorpe, Montezuma, Plains, Leslie,
Andersonville, De Soto, Desoto, Cobb, Sumter, Putnam, Lamar, Croxton
Crossroads, New Era, La Crosse, Huntington, Pennington and
Friendship.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3197 8444 3193 8444 3192 8447 3225 8456
      3229 8400 3194 8380 3191 8394 3192 8434
      3187 8434
TIME...MOT...LOC 1751Z 316DEG 29KT 3217 8411 3214 8442

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 8, 1:54 PM EDT, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
154 PM EDT Wed Jul 8 2020

GAZ041>043-081830-
Douglas GA-Haralson GA-Carroll GA-
154 PM EDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR DOUGLAS...SOUTHERN HARALSON AND
CARROLL COUNTIES UNTIL 230 PM EDT...

At 153 PM EDT...a line of strong thunderstorms was along a line
extending from near Villa Rica to Mount Zion...and moving southeast
at 10 mph.

  HAZARD...Winds up to 40 mph...pea sized hail and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Douglasville, Carrollton, Villa Rica, Bremen, Temple, Tallapoosa,
Bowdon, Mount Zion, Waco, Roopville, Bill Arp, Seaton Lake, Fairplay,
Clem, Abilene, Draketown, Winston, Lake Val-Do-Mar, John Tanner State
Park and Bowdon Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3384 8504 3381 8503 3377 8488 3378 8481
      3370 8467 3342 8507 3343 8517 3361 8533
      3372 8535
TIME...MOT...LOC 1753Z 305DEG 9KT 3378 8495 3362 8521

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 8, 2:18 PM EDT, 3 hours 55 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
218 PM EDT Wed Jul 8 2020

GAZ104>106-081900-
Crisp GA-Dooly GA-Sumter GA-
218 PM EDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR CRISP...SOUTHWESTERN DOOLY AND
EASTERN SUMTER COUNTIES UNTIL 300 PM EDT...

At 218 PM EDT...a strong thunderstorm was over New Era, or near
Americus...moving southeast at 20 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Americus, Cordele, Leslie, De Soto, Desoto, Cobb, Lamar, Fort Early,
Georgia Veterans Memorial St Pk, Richwood, New Era, Huntington,
Pennington, Drayton, Maddox, Methvins and Raines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3184 8386 3185 8394 3191 8392 3192 8417
      3207 8432 3218 8409 3200 8364 3182 8385
TIME...MOT...LOC 1818Z 311DEG 19KT 3208 8414

WIND...40MPH
Special weather statement, Jul 8, 6:12 PM EDT, 1 minute before
Special Weather Statement
National Weather Service Peachtree City GA
612 PM EDT Wed Jul 8 2020

GAZ015-016-023-082245-
Hall GA-White GA-Lumpkin GA-
612 PM EDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HALL...WHITE AND
SOUTHEASTERN LUMPKIN COUNTIES UNTIL 645 PM EDT...

At 612 PM EDT...a strong thunderstorm was over Cleveland...moving
south at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Dahlonega, Cleveland, Clermont, Leaf, Garland, Mossy Creek, Smithgall
Woods Conservation Are and Qualatchee Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3466 8366 3462 8364 3458 8364 3452 8365
      3451 8367 3449 8366 3439 8368 3450 8398
      3471 8382
TIME...MOT...LOC 2212Z 022DEG 9KT 3461 8376

WIND...40MPH
Special weather statement, Jul 8, 6:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
613 PM EDT Wed Jul 8 2020

GAZ031-032-043-082245-
Douglas GA-Cobb GA-Paulding GA-
613 PM EDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS...WESTERN
COBB AND SOUTHEASTERN PAULDING COUNTIES UNTIL 645 PM EDT...

At 613 PM EDT...a strong thunderstorm was over Due West, or near
Marietta...moving south at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Marietta, Douglasville, Dallas, Smyrna, Kennesaw, Acworth, Powder
Springs, Austell, Hiram, Lithia Springs, Fair Oaks, Sweetwater Creek
State Park, White Water Park, Lost Mountain Park, Brownsville, Jim R
Miller Park, Due West, Dobbins Air Reserve Base and Mableton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3382 8487 3404 8469 3399 8449 3376 8456
      3373 8459 3373 8460
TIME...MOT...LOC 2213Z 022DEG 8KT 3396 8463

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 10:46 PM EDTSpecial Weather StatementFFCCoweta29 min
Jul 7, 10:49 PM EDTSpecial Weather StatementFFCMeriwether26 min
Jul 8, 1:47 PM EDTSpecial Weather StatementFFCCatoosa, Dade, Walker, Whitfield28 min
Jul 8, 1:51 PM EDTSpecial Weather StatementFFCSchley, Sumter24 min
Jul 8, 1:54 PM EDTSpecial Weather StatementFFCCarroll, Douglas36 min
Jul 8, 2:18 PM EDTSpecial Weather StatementFFCCrisp, Sumter42 min
Jul 8, 6:12 PM EDTSpecial Weather StatementFFCWhite33 min
Jul 8, 6:47 PM EDTSpecial Weather StatementFFCLamar28 min
Jul 8, 7:19 PM EDTSpecial Weather StatementFFCGwinnett26 min
Jul 8, 7:23 PM EDTSpecial Weather StatementFFCHall37 min
Jul 8, 7:24 PM EDTSpecial Weather StatementFFCMarion36 min

Nearby

Special Weather Statements in Georgia, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.